Prescription drug overdoses on the rise in U.S.

by Megan Brooks
(Reuters Health) – More and more Americans are landing in the hospital due to poisoning by powerful prescription painkillers, sedatives and tranquilizers, according to a report released American Journal of Preventive Medicine, April 2010. City-living middle-aged women seem particularly vulnerable.
People have seen the headlines related to Heath Ledger, Michael Jackson, Anna Nicole Smith and they think that’s tragic but maybe contained to Hollywood,” Dr. Jeffrey H. Coben of West Virginia University School of Medicine in Morgantown told Reuters Health. “But the fact of the matter is we are seeing, across the country, very significant increases in serious overdoses associated with these prescription drugs,” Coben warned.colorful-pills-01

Between 1999 and 2006, US hospital admissions due to poisoning by prescription opioids, sedatives and tranquilizers rose from approximately 43,000 to about 71,000. That increase of 65 percent is about double the increase observed in hospitalizations for poisoning by other drugs and medicines, Coben and colleagues found.

Opioids — examples include morphine, methadone, OxyContin and the active ingredient in Percocet — are powerful narcotic painkillers that can be habit-forming. Some examples of sedatives or tranquilizers include Valium, Xanax, and Ativan.

What’s behind the rise in poisoning by prescription painkillers, sedatives and tranquilizers? “There is not any single cause,” Coben said. “There is increasing availability of powerful prescription drugs in the community and attitudes toward their use tend to be different than attitudes toward using other drugs, especially among young people, who report that prescription drugs are easy to obtain, and they think they are less addictive and less dangerous than street drugs like heroin and cocaine.”
Read more

Patricia Iyer MSN RN LNCC is president of Med League. Med League is able to supply expert witnesses to assist in prescription overdoses cases. Call us. We can help.

Related Posts Plugin for WordPress, Blogger...
This entry was posted in Damages, Medical errors, Medication errors, Patient safety and tagged , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>